What will happen after using mifepristone plus misoprostol, or misoprostol alone?

Self-managed Abortion; Safe and Supported

  Share

PARA ESPAÑOL HAZ CLICK AQUÍ


Usually women do not feel anything after taking the mifepristone (the first pill that is swallowed). A few women have reported experiencing some nausea, dizziness, or very light bleeding.

After taking misoprostol, you may initially feel side effects from the misoprostol, including a light fever, chills, diarrhea, and nausea. These are normal side effects and usually pass within a few hours or so of using the misoprostol.

The misoprostol will cause cramping and bleeding as the uterus contracts and pushes out the pregnancy. If a woman uses mifepristone plus misoprostol, the cramps and bleeding usually start within 1-5 hours after using the misoprostol, but some women have cramps sooner and some later; every woman's body is different.  If a woman is using misoprostol alone, most women will start bleeding within 7 hours after using misoprostol; however it may start several hours sooner or later. It can be different in every case.

Bleeding is usually heavier than a period and often accompanied by clots. The heaviest bleeding typically occurs 2-5 hours after using misoprostol and usually slows within 24 hours. Some women may pass clots days or even weeks later. This is common and is not dangerous, if there are no symptoms of a complication.

Ibuprofen is the most effective painkiller for cramps. You can also use other NSAID's like Naproxen and Diclofenac for the pain. For some women, a hot water bottle on the belly brings relief. Please read the instructions on the package of painkillers you obtained for the maximum doses you can use.

During and after the abortion, you should use sanitary pads, NOT tampons. This is to prevent infection and also to measure the amount of bleeding to make sure it is within safe levels.